Alert archive / Minnesota / Special Weather Statements in 2010

Special Weather Statement, NWS Twin Cities, MN

August 8, 2010Faribault County, Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 8, 2010, 9:11 PM CDT for Faribault County, Martin County, Minnesota. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2010, 9:11 PM CDT (02:11 UTC)
Expired
Aug 8, 2010, 10:45 PM CDT
In force
94 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Martin County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2772 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WWUS83 KMPX 090211
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT SUN AUG 8 2010

MNZ091>093-090345-
FARIBAULT-FREEBORN-MARTIN-
911 PM CDT SUN AUG 8 2010

...THUNDERSTORMS MOVING OVER FARIBAULT...FREEBORN AND MARTIN 
COUNTIES THROUGH 1045 PM CDT...

AT 909 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF 
JACKSON TO 13 MILES SOUTH OF CEYLON. THESE STORMS WERE MOVING EAST 
AT 40 MPH.

WINDS NEAR 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DUNNELL.
  CEYLON.
  WILBERT.
  FOXLAKE.
  FAIRMONT.
  EAST CHAIN.
  BLUE EARTH. 

LAT...LON 4350 9479 4372 9488 4375 9486 4376 9373
      4350 9349
TIME...MOT...LOC 0210Z 269DEG 35KT 4370 9490 4347 9463
          4334 9457

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:30 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 8, 7:30 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SUN AUG 8 2010

.UPDATE...

SEE 00Z UPDATED AVIATION DISCUSSION BELOW...

&&

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH CONVECTION LATE THIS AFTN/EVENING
AND HOW THE ORIENTATION OF A WEAK CONVERGENCE ZONE/BOUNDARY BECOMES
OVERNIGHT/MONDAY.

DRY MID LEVELS EARLY THIS AFTN IN THE WAKE OF LAST NIGHTS
CONVECTION HAS PRECLUDED ANY TYPE OF ORGANIZED CONVECTION TO
DEVELOP AS OF 130 PM. HOWEVER...NEW DEVELOPMENT ACROSS SOUTH CENTRAL
SD...AND REMNANTS OF SCATTERED SHRA ACROSS WEST CENTRAL MN...WILL
LIKELY PLAY AN IMPORTANT ROLE IN THE LATE AFTN/EARLY EVENING
CONVECTION AS CAPES NEAR 4000 J/KG AND CIN NEARLY NIL.

HRRR HAS DEPICTED THAT TSRA WILL DEVELOP IN SOUTH CENTRAL
MN...JUST SOUTH OF THE TWIN CITIES BY 21Z...WITH NUMEROUS OUTFLOW
BOUNDARIES INDUCING UPDRAFTS/CONVECTION ACROSS ALMOST ALL OF THE FAR
SOUTHERN FA BY 00Z. HOWEVER...TRYING TO PIN POINT THE EXACT
LOCATION ON ANY ONE SCENARIO IS PROBLEMATIC. THEREFORE...WILL
CONTINUE WITH HIGH POPS ALONG THE IA/MN BORDER...WITH POPS
GRADUALLY DECREASING TO ARND 20% IN THE FAR N FA. ONCE A
PREDOMINATE OUTFLOW BOUNDARY DEVELOPS...THERE WILL BE A BETTER
SCENARIO OF HIGHER QPF AMTS AND OVERALL POPS AFT 06Z.

AFTER TONIGHT...IT LOOKS AS THOUGH THE MAIN ACTION WILL REMAIN TO
THE SOUTH...AT LEAST UNTIL LATE MONDAY NIGHT/TUESDAY MORNING AS
THE NEXT SHORT WAVE AND FRONTAL BOUNDARY INTERACT TO PRODUCE A
BETTER CHC OF TSRA/SHRA ACROSS THE FA. ALTHOUGH THERE REMAINS SOME
UNCERTAINTIES IN PLACEMENT OF THIS BOUNDARY TUESDAY/TUESDAY
NIGHT...THE OVERALL MODEL TRENDS INDICATE AT LEAST HIGH CHC POPS
FOR MOST OF THE FA. LATER SHIFTS CAN READJUST BASED ON NEW MODEL
INFORMATION AND CONVECTION TO THE SOUTH.

ALTHOUGH I AM NOT ANTICIPATING A FFA AT THIS TIME...LATER SHIFTS
MAY NEED TO ISSUE ONE IF A MORE ORGANIZED MCS DEVELOPS IN SE
SD...AND TRACKS ALONG THE IA/MN BORDER. PWS ARE NEARLY 2 INCHES
JUST SOUTH OF THE IA BORDER...WHICH WILL LIKELY INDUCE RAINFALL
RATES OF 1-2 INCHES PER HOUR...AND MAY BE ENHANCED BASED ON THE
ORIENTATION OF THE MCS LATER TONIGHT.

AFTER WEDNESDAY...ANOTHER FRONTAL BOUNDARY MOVES ACROSS THE AREA
LATE FRIDAY AND INTO SATURDAY MORNING...WITH ANOTHER SHARP COLD
FRONT MOVING ACROSS THE REGION EARLY NEXT WEEK. THIS COLD FRONT
LOOKS SIGNIFICANT ENOUGH FOR SCOURING OUT ANY TROPICAL AIR MASS
THAT REMAINS IN THE REGION. TRENDS ON THE LATEST NAEFS...AND AN
OVERALL TREND ON THE LATEST GFS/EC HAS A MUCH COOLER PATTERN
DEVELOPING NEXT WEEK WITH TEMPERATURES FALLING BACK TO NEAR OR
SLIGHTLY BELOW NORMAL. HAVE ALREADY STARTED THE MUCH DRIER RH
FIELDS BY SUNDAY...BUT LATER SHIFTS CAN MODIFY THESE FURTHER IS
CONDITIONS WARRANT. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/

IMMEDIATE CONCERN WILL BE THE CONVECTION/PRECIPITATION MOVING INTO
THE THE TERMINALS AND STORM INTENSITY CHANGES. SHORT WAVE IN SOUTH
DAKOTA MOVING INTO SW MN AT THE MOMENT AND WILL MARCH ALONG THE
MN/IA BORDER THIS EVENING. ABUNDANT MOISTURE AND HEAT COUPLED WITH
NUMEROUS BOUNDARIES HAVE LED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH SOME STORMS SEVERE.

EXPECT STRONGEST THUNDERSTORM ACTIVITY TO BE NEAR THE MN/IA BORDER
WITH SOME ISOLATED STRONG TO SEVERE IN THIS AREA AS WELL AS IN
THE TWIN CITIES METRO AREA EAST INTO WESTERN WI. EXPECT THE
SIGNIFICANT THUNDERSTORM ACTIVITY TO BE FROM RWF TO STC AND EAST
THROUGH 04Z...AFT 04Z MOST OF THE ACTIVITY WILL BE CONFINED FROM
RNH TO EAU AND THAT ACTIVITY WILL BE OUT OF THERE AFTER 07Z. SOME SHRA
ACTIVITY MAY BE NOTED AT AXN AFTER 03Z.

STRATUS/FOG LEFT IN WAKE OF SHRA/TSRA WILL DEVELOP AGAIN LATE TONIGHT
BUT NOT TO THE DEGREE AS LAST NIGHT DUE TO EXTENSIVE MID AND HIGH
CLOUDS. THESE CLOUDS WILL BEGIN MOVING EAST BY 10Z IN THE WESTERN
TAF SITES AND AS A RESULT HAVE LOWERED VISIBILITIES TO AROUND
2-3SM AFTER 09Z. CURRENT THINKING IS THAT MID AND HIGH CLOUDS WILL
HOLD OVER MSP-RNH-EAU TERMINALS AND DO NOT EXPECT VISIBILITIES TO
DROP BELOW 4SM DUE TO FOG...MAY NOT EVEN GET THAT LOW.

KMSP...CONFIDENCE HIGH THAT CONDITIONS WILL REMAIN VFR THROUGH THE
PERIOD. TSRA CURRENTLY MOVING THROUGH THE AREA. WINDS WILL GUST UP
TO 40KTS IN THE VICINITY BUT PROBABLY NOT RIGHT AT THE TERMINAL.
GOOD CONFIDENCE THAT AFT 0130Z NOT MORE STRONG GUSTS. TSRA WILL
BE OUT OF HERE AFTER 0130Z AND SHRA WILL BE NOTED UNTIL AROUND
07Z. SOME PATCHY FOG BUT NO LIMIT TO VISIBILITY DUE TO LOCATION OF
AIRPORT. MONDAY WILL BRING FAIR WEATHER CUMULUS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/DRL
Hazardous weather outlook, Aug 8, 5:48 PM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CDT SUN AUG 8 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
091200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
548 PM CDT SUN AUG 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA TONIGHT. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS
WILL BE DAMAGING WINDS AND FLOODING.

SCATTERED BANDS OF THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK
AREA TONIGHT. THE RISK OF SEVERE THUNDERSTORMS IS GENERALLY
FAVORED ALONG...AND SOUTH OF A LINE...FROM MADISON TO LITCHFIELD
TO THE NORTHERN TWIN CITIES METRO AREA. THERE IS A SMALL CHANCE
FOR SEVERE THUNDERSTORMS IN WESTERN WISCONSIN...GENERALLY NEAR THE
ST. CROIX RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA EACH DAY.
ALTHOUGH WIDESPREAD SEVERE WEATHER WILL BE LIMITED...THE BEST
POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ASSOCIATED WITH A
FRONTAL BOUNDARY ON TUESDAY AND TUESDAY NIGHT...AND AGAIN BY THE
END OF THE WEEK.

THE COMBINATION OF WARM TEMPERATURES AND ESPECIALLY HIGH MOISTURE
WILL LEAD TO HEAT INDICES NEAR OF POSSIBLY EXCEEDING 100 DEGREES
DURING SOME OF DAYS THIS WEEK. ON MONDAY...THERE IS A CHANCE FOR
100 DEGREE HEAT INDICES...INCLUDING IN THE TWIN CITIES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS PROBABLE ACROSS A PORTION OF THE
MINNESOTA OUTLOOK AREA ALONG AND SOUTH OF A MADISON TO LITCHFIELD
TO TWIN CITIES LINE.

In the hours before

Local storm report, Aug 8, 8:12 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
812 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     BAYPORT                 45.02N 92.78W
08/08/2010                   WASHINGTON         MN   TRAINED SPOTTER

            8 INCH DIAMETER TREES DOWN.

&&

DEVINNY
Local storm report, Aug 8, 8:24 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     MAPLE GROVE             45.11N 93.46W
08/08/2010                   HENNEPIN           MN   NWS EMPLOYEE

            TREE DAMAGE INCLUDING 2 TO 4 INCH DIAMETER BRANCHES DOWN
            AND A FEW 6 TO 8 INCH DIAMETER TREES DOWN. DAMAGE
            REPORTED NEAR INTERSECTION OF INTERSTATES 494 AND 694.

&&

DEVINNY
Local storm report, Aug 8, 8:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HEAVY RAIN       RIVER FALLS             44.86N 92.62W
08/08/2010  M0.94 INCH       PIERCE             WI   TRAINED SPOTTER

            PCPN FELL IN 37 MINUTES.

&&

KME
Local storm report, Aug 8, 9:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
904 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FUNNEL CLOUD     1 NW BUFFALO            45.19N 93.89W
08/08/2010                   WRIGHT             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Aug 8, 9:06 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
906 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FUNNEL CLOUD     1 NW BUFFALO            45.19N 93.89W
08/08/2010                   WRIGHT             MN   TRAINED SPOTTER

0630 PM     FUNNEL CLOUD     MONTROSE                45.07N 93.91W
08/08/2010                   WRIGHT             MN   TRAINED SPOTTER

            HAS GONE UP AND DOWN.

0655 PM     TSTM WND DMG     MAPLE GROVE             45.11N 93.46W
08/08/2010                   HENNEPIN           MN   NWS EMPLOYEE

            TREE DAMAGE INCLUDING 2 TO 4 INCH DIAMETER BRANCHES DOWN
            AND A FEW 6 TO 8 INCH DIAMETER TREES DOWN. DAMAGE
            REPORTED NEAR INTERSECTION OF INTERSTATES 494 AND 694.

0700 PM     HEAVY RAIN       CHAMPLIN                45.17N 93.39W
08/08/2010  M0.95 INCH       HENNEPIN           MN   TRAINED SPOTTER

            RAIN ENDED/MEASURED 0.95 IN 40 MINS.

0705 PM     TSTM WND DMG     BAYPORT                 45.02N 92.78W
08/08/2010                   WASHINGTON         MN   TRAINED SPOTTER

            8 INCH DIAMETER TREES DOWN.

0706 PM     HAIL             OAKDALE                 44.99N 92.97W
08/08/2010  M0.88 INCH       WASHINGTON         MN   LAW ENFORCEMENT

0708 PM     TSTM WND GST     AFTON                   44.90N 92.82W
08/08/2010  M62.00 MPH       WASHINGTON         MN   TRAINED SPOTTER

0726 PM     FUNNEL CLOUD     6 W RIVER FALLS         44.86N 92.74W
08/08/2010                   PIERCE             WI   TRAINED SPOTTER

            DESCENDED AND ROSE AGAIN.

0819 PM     HEAVY RAIN       RIVER FALLS             44.86N 92.62W
08/08/2010  M0.94 INCH       PIERCE             WI   TRAINED SPOTTER

            PCPN FELL IN 37 MINUTES.

&&

DEVINNY
Special weather statement, Aug 8, 9:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT SUN AUG 8 2010

MNZ091>093-090345-
FARIBAULT-FREEBORN-MARTIN-
911 PM CDT SUN AUG 8 2010

...THUNDERSTORMS MOVING OVER FARIBAULT...FREEBORN AND MARTIN
COUNTIES THROUGH 1045 PM CDT...

AT 909 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
JACKSON TO 13 MILES SOUTH OF CEYLON. THESE STORMS WERE MOVING EAST
AT 40 MPH.

WINDS NEAR 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  DUNNELL.
  CEYLON.
  WILBERT.
  FOXLAKE.
  FAIRMONT.
  EAST CHAIN.
  BLUE EARTH.

LAT...LON 4350 9479 4372 9488 4375 9486 4376 9373
      4350 9349
TIME...MOT...LOC 0210Z 269DEG 35KT 4370 9490 4347 9463
          4334 9457

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:22 AM CDTExcessive Heat WarningMPXHennepin, Ramsey16 hr
Aug 9, 4:22 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Faribault and 17 more16 hr
Aug 8, 7:31 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix39 min

Nearby

Special Weather Statements in Minnesota, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.